Safety of resuming anti-PD-1 in patients with immune-related adverse events (irAEs) during combined anti-CTLA-4 and anti-PD1 in metastatic melanoma Journal Article


Authors: Pollack, M. H.; Betof, A.; Dearden, H.; Rapazzo, K.; Valentine, I.; Brohl, A. S.; Ancell, K. K.; Long, G. V.; Menzies, A. M.; Eroglu, Z.; Johnson, D. B.; Shoushtari, A. N.
Article Title: Safety of resuming anti-PD-1 in patients with immune-related adverse events (irAEs) during combined anti-CTLA-4 and anti-PD1 in metastatic melanoma
Abstract: Background: Combined cytotoxic T-lymphocyte antigen 4 (CTLA-4) and programmed death 1 (PD-1) blockade induces high rates of immune-related adverse events (irAEs). The safety of resuming anti-PD-1 in patients who discontinue combination therapy due to irAEs is not known. Patients and methods: We assessed patients who experienced clinically significant irAEs from combined CTLA-4 and PD-1 blockade leading to treatment discontinuation at four academic centers. We assessed the safety of resuming anti-PD-1 in terms of recurrent and distinct irAEs. Results: Eighty patients discontinued combination therapy due to irAEs, including colitis (41%), hepatitis (36%), and pneumonitis (4%). Of these, 96% received corticosteroids and 21% received additional immunosuppression (e.g. infliximab). All were rechallenged with anti-PD-1, and 14 (18%) had recurrent irAEs at a median of 14 days after therapy resumption (six grade 1-2, seven grade 3-4, and one grade 5 Steven-Johnson Syndrome). Colitis was less likely to recur than other irAEs (6% versus 28%, P=0.01). Clinically significant but distinct toxicities occurred in an additional 17 (21%) patients (11 grade 1-2 and 6 grade 3-4). Duration of steroid taper, severity of initial irAEs and use of additional immunosuppressants did not predict for toxicity on rechallenge, although patients remaining on steroid therapy at anti-PD-1 resumption had higher rates of toxicities (55% versus 31%, P=0.03). Conclusions: Patients who discontinued CTLA-4/PD-1 blockade for severe irAEs had relatively high rates of recurrent or distinct toxicities with anti-PD-1 resumption. However, many patients, particularly with combination-induced colitis, tolerated anti-PD-1 rechallenge well, and this approach can be considered in selected patients. © The Author 2017.
Keywords: adult; aged; middle aged; major clinical study; prednisone; fatigue; hepatitis; cancer combination chemotherapy; cancer growth; drug dose reduction; drug efficacy; drug safety; drug withdrawal; monotherapy; treatment duration; ipilimumab; low drug dose; melanoma; multiple cycle treatment; mucosa inflammation; myalgia; maintenance therapy; immunoglobulin; prediction; arthralgia; pneumonia; rash; hyperkalemia; hyponatremia; disease severity; pancreatitis; drug response; recurrent disease; colitis; methylprednisolone; idiopathic thrombocytopenic purpura; hypothyroidism; immunosuppressive treatment; myasthenia gravis; insulin dependent diabetes mellitus; disease predisposition; immunopathology; stevens johnson syndrome; uveitis; steroid therapy; metastatic melanoma; wheezing; hypophysitis; infliximab; nephritis; mycophenolate mofetil; nivolumab; human; male; female; priority journal; article; pembrolizumab; immune-related adverse events; acute inflammatory demyelinating polyneuropathy
Journal Title: Annals of Oncology
Volume: 29
Issue: 1
ISSN: 0923-7534
Publisher: Oxford University Press  
Date Published: 2018-01-01
Start Page: 250
End Page: 255
Language: English
DOI: 10.1093/annonc/mdx642
PROVIDER: scopus
PUBMED: 29045547
PMCID: PMC5834131
DOI/URL:
Notes: Article -- Export Date: 1 March 2018 -- Source: Scopus
Altmetric
Citation Impact
MSK Authors